New Mexico, 2017Damaging Wind in New Mexico, August 15, 2017
August 15, 2017 · NWS ABQ · 1 event in 1 county or zone
A large dry intrusion moving east across New Mexico from Arizona resulted in a significant break in monsoon storm activity west of the central mountain chain. However, just enough moisture and instability lingered over far northeastern New Mexico to generate a few more strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large dry intrusion moving east across New Mexico from Arizona resulted in a significant break in monsoon storm activity west of the central mountain chain. However, just enough moisture and instability lingered over far northeastern New Mexico to generate a few more strong to severe thunderstorms. The focus was once again over Union County where hail, strong winds, and heavy rainfall occurred. A window was broken out of a home from a falling tree along the Colorado border northeast of Des Moines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 2:22 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 15, 2:22 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
322 PM MDT Tue Aug 15 2017
.SYNOPSIS...
Dry air moving into New Mexico from Arizona today will limit the
coverage of showers and storms to eastern New Mexico Wednesday to
Friday. Low temperatures over central and western New Mexico will
be the coolest in several weeks with all the dry air and clearing
skies. Showers and storms will increase again statewide Saturday as
an easterly wave draws abundant moisture northward from Mexico.
Active conditions are expected Sunday through Tuesday with locally
heavy rainfall possible.
&&
.DISCUSSION...
An unseasonably deep H5 trough approaching the Four Corners region
will drag a large dry intrusion into NM through Friday. 21Z surface
dewpoints are responding to deeper mixing over central and western
NM with values falling into the 20s and 30s. Thick high cloud cover
approaching western NM ahead of the main trough axis will move north
of NM and lead to clearing skies overnight. This will allow strong
radiational cooling with the coolest temps in several weeks. Lots of
40s and 50s are expected west of the RGV. Farther east, moisture
scouring ahead of the approaching dry intrusion is still poised to
generate a few strong to severe storms closer to the TX state line.
Wednesday will likely see the most widespread lull in storm coverage
since before July 4th with dewpoints falling into the 30s as far east
as the Pecos Valley. A weak surface wind shift over northeastern NM
may still allow for some isolated activity. Thursday will be a near
repeat of Wednesday with widespread dry conditions west of the Pecos
Valley.
The upper trough will lift northeast into the high plains Friday and
weaken its grip on NM. This will allow pressure heights to rise over
the state while the H5 high center develops over TX. Deeper moisture
is expected to surge back into NM ahead of an approaching easterly
wave over Mexico Saturday. PW values increase above 1" across the
southern tier before surging northward ahead of an approaching upper
trough along the west coast. Sunday through Tuesday look very active
again over the area with locally heavy rainfall possible.
Guyer
&&
.FIRE WEATHER...
A trough aloft is inching towards the Rockies with an attendant dry
slot aloft working into New Mexico and mixing down to the surface in
western and central parts of the state. This is inhibiting storm
development in the western two thirds of the state, but the eastern
slopes of the central mountain chain have shed some updrafts and
blossoming showers and storms where moisture is better. Storms are
also turning strong to severe as they roll farther east northeast
into the high plains. Temperatures have been seasonal, and humidity
has plummeted to the 15 to 20 percent range in the San Juan basin of
northwestern NM and parts of the Rio Grande valley. Storms will roll
farther east through the evening with most of the activity exiting
NM before midnight. Humidity recoveries tonight will not be as
effective, but still fair to good in most zones, and even excellent
right along the eastern border of the state with TX/OK.
The dry air will have overtaken so much of the state by Wednesday
that few, if any, storms will develop. The seasonal temperatures
will persist with humidity falling to less than 25 percent in most
zones, even below 15 percent toward the Four Corners. This will give
some moderately high Haines indices of 4 to 5, but surface/20ft
winds should decrease a bit from today's speeds. A northerly wind
shift will enter the northeast corner of the state and areas near
and northeast of this weak boundary would be the only expected area
for any stray storm to develop. This front will sag farther south
into Wednesday night while also advancing west toward the Rio
Grande. Some gusty winds could be observed early Thursday morning as
the front squirts through the canyons within the central mountain
chain.
The better moisture from the aforementioned front will be sufficient
for isolated to scattered storms Thursday afternoon along/east of
the central mountain chain. Otherwise, temperature changes will be
negligible between Wednesday and Thursday. The moisture will again
be best-rooted in the east on Friday and Saturday with isolated to
scattered storms continuing to be favored along and east of the
dryline, stretching parallel to the central mountain chain of NM.
Haines indices will creep up in the areas west of the dryline,
registering values of 5 to 6 in several central to western zones of
NM.
A trough will come toward the CA coast this upcoming weekend while
High pressure stays in control over the Gulf Coast states. It will
take some time, but it appears the deeper subtropical moisture will
finally get squeezed into a plume over Old Mexico and eventually New
Mexico by Sunday and Monday. After a significant hiatus, this will
reinstate a monsoonal pattern and reintroduce wetting storms to the
Land of Enchantment.
52
&&
.AVIATION...
18Z TAF CYCLE
As drier mid level air sweeps into western and central New Mexico,
storm development will be inhibited there and confined to the eastern
plains of the state. A few strong to severe cells will be possible
with brief heavy downpours, gust downburst winds, and large hail. Any
reductions to MVFR/IFR ceilings/visibility will be brief during
downpours. Outside of storms prevailing winds will be moderate with
occasional gusts to 20 to 25 kt this afternoon. Storms should
diminish and exit New Mexico by mid evening.
52
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 50 86 52 88 / 0 0 0 0
Dulce........................... 42 79 43 81 / 0 0 0 0
Cuba............................ 51 80 52 82 / 5 0 0 5
Gallup.......................... 46 82 48 85 / 5 0 0 0
El Morro........................ 42 78 44 81 / 5 0 0 0
Grants.......................... 46 83 48 85 / 5 0 0 0
Quemado......................... 50 80 50 82 / 5 0 0 0
Glenwood........................ 58 86 58 88 / 0 0 0 0
Chama........................... 41 74 43 76 / 0 0 0 5
Los Alamos...................... 54 79 55 81 / 5 0 0 10
Pecos........................... 53 80 53 81 / 0 0 0 20
Cerro/Questa.................... 47 75 47 76 / 0 0 0 10
Red River....................... 43 67 42 68 / 5 0 5 30
Angel Fire...................... 41 72 39 73 / 5 5 10 30
Taos............................ 44 79 45 81 / 0 0 0 10
Mora............................ 51 78 49 76 / 5 0 10 30
Espanola........................ 56 86 57 87 / 0 0 0 0
Santa Fe........................ 54 80 55 82 / 0 0 0 5
Santa Fe Airport................ 54 84 55 86 / 0 0 0 0
Albuquerque Foothills........... 59 87 60 89 / 0 0 0 0
Albuquerque Heights............. 62 88 62 90 / 0 0 0 0
Albuquerque Valley.............. 61 89 61 91 / 0 0 0 0
Albuquerque West Mesa........... 60 88 61 90 / 5 0 0 0
Los Lunas....................... 59 91 61 93 / 0 0 0 0
Rio Rancho...................... 59 88 60 90 / 5 0 0 0
Socorro......................... 64 89 64 91 / 5 0 0 0
Sandia Park/Cedar Crest......... 54 83 55 84 / 0 0 0 10
Tijeras......................... 57 84 57 86 / 0 0 0 5
Moriarty/Estancia............... 54 83 55 86 / 5 0 5 10
Clines Corners.................. 54 81 54 82 / 5 0 5 20
Gran Quivira.................... 58 84 58 86 / 10 0 0 10
Carrizozo....................... 60 87 60 88 / 5 0 0 0
Ruidoso......................... 56 80 56 81 / 10 0 0 10
Capulin......................... 52 77 52 79 / 10 10 10 20
Raton........................... 52 81 53 82 / 5 5 10 20
Springer........................ 55 84 55 83 / 10 5 10 20
Las Vegas....................... 52 81 51 80 / 5 5 10 20
Clayton......................... 58 82 58 83 / 30 10 10 20
Roy............................. 57 83 56 82 / 10 5 10 20
Conchas......................... 63 91 62 90 / 20 5 10 10
Santa Rosa...................... 61 91 61 89 / 10 5 5 10
Tucumcari....................... 63 93 63 92 / 30 5 10 10
Clovis.......................... 63 90 64 88 / 40 10 10 20
Portales........................ 64 90 65 90 / 40 10 10 30
Fort Sumner..................... 64 91 65 91 / 20 5 5 10
Roswell......................... 67 96 67 96 / 10 5 5 10
Picacho......................... 63 89 62 89 / 10 0 0 10
Elk............................. 60 83 58 85 / 10 0 0 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 15, 3:17 AM MST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
417 AM MDT Tue Aug 15 2017
NMZ501>540-161100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
417 AM MDT Tue Aug 15 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A few strong to severe storms are possible this afternoon and evening
across the Eastern Plains near the Texas border. Large hail and
damaging winds are the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few strong to severe storms are possible Thursday afternoon and
evening across the East Central Plains near the Texas border. Large
hail and damaging winds are the primary threats.
A significant uptick in storm coverage is forecast Sunday into Monday
as monsoon moisture streams north from Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today and Thursday for portions of
the Eastern Plains due to the threat for severe thunderstorms.
11
In the hours before
Local storm report, Aug 15, 3:12 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
412 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 4 S MESA 33.93N 104.69W
08/14/2017 M60 MPH CHAVES NM APRSWXNET/CWOP
&&
EVENT NUMBER ABQ1702174
JLPSpecial weather statement, Aug 15, 3:46 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
446 PM MDT TUE AUG 15 2017
NMZ538-152315-
Chaves County Plains-
446 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 515
PM MDT...
At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Hope, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Chaves
County.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3308 10488 3310 10489 3320 10457 3296 10452
3296 10483
TIME...MOT...LOC 2245Z 260DEG 13KT 3303 10479
34Special weather statement, Aug 15, 3:47 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
447 PM MDT TUE AUG 15 2017
NMZ534-535-152315-
Curry County-Quay County-
447 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, or 23 miles southeast of Tucumcari, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grady and Wheatland.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3479 10352 3497 10358 3511 10315 3484 10308
TIME...MOT...LOC 2247Z 257DEG 20KT 3492 10343
34
Special weather statement, Aug 15, 3:59 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT TUE AUG 15 2017
NMZ530-152330-
Union County-
459 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL
530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Branson, or 14 miles northeast of Des Moines,
moving northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Union
County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3690 10334 3678 10371 3695 10379 3700 10371
3700 10341
TIME...MOT...LOC 2259Z 239DEG 13KT 3692 10366
34Special weather statement, Aug 15, 4:05 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
505 PM MDT TUE AUG 15 2017
NMZ538-152330-
Chaves County Plains-
505 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Bottomless Lakes State Park, or 20 miles east of
Roswell, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Chaves
County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3320 10424 3338 10427 3349 10396 3322 10389
TIME...MOT...LOC 2305Z 263DEG 16KT 3332 10417
34
Special weather statement, Aug 15, 4:18 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
518 PM MDT TUE AUG 15 2017
NMZ538-152345-
Chaves County Plains-
518 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 545
PM MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Hope, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Roswell Correctional Facility.
This includes Highway 285 between Mile Markers 79 and 91.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3309 10473 3316 10441 3297 10438 3297 10472
TIME...MOT...LOC 2318Z 263DEG 13KT 3301 10464
34
Thunderstorm Wind, Union
- When
- August 15, 4:20 PM MST to 4:23 PM MST
- Where
- Union County, 19.43 mi NE of Des Moines
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.940, -103.560
A tree fell onto a home and broke a window.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Nebraska, August 15 to 17, 2017$860,000 · 8 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20172.75 in hail · 60 events
- Flash Flooding in Arkansas, August 15 to 16, 2017$115,000 · 3 events
- Flash Flooding and Hail in Arkansas, August 15 to 19, 20171 in hail · 14 events
- Flash Flooding and Hail in Nebraska, August 15 to 16, 20171.75 in hail · 14 events
- Dense Fog in Missouri, August 15, 201711 events
- Flash Flooding and Flooding in Maryland, August 15, 201710 events
- Tornado and Hail in Nebraska, August 15, 2017EF0 · 10 events
- Hail in Colorado, August 15, 20172 in hail · 9 events
- Dense Fog in Illinois, August 15, 20177 events
- Dense Fog in Kentucky, August 15, 20176 events
- Damaging Wind in New York, August 15, 2017$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708097.